Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 71, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 27, 2002, 3:15 PM CDT for Hale County, Texas. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2002, 3:15 PM CDT (20:15 UTC)
- Expired
- May 27, 2002, 4:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Hale County, TX
The radar
The Lubbock radar (KLBB), 42 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 3:17 PM CDT | Hail 1 | Abernathy, TX | |
| May 27, 3:17 PM CDT | Thunderstorm Wind 52 E | Abernathy, TX | |
| May 27, 4:01 PM CDT | Hail 0.88 | Petersburg, TX | |
| May 27, 4:05 PM CDT | Hail 1.75 | Abernathy, TX | Storm spotters reported golfball size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1308 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLUB 272015 SVRLBB TXC189-272100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 315 PM CDT MON MAY 27 2002 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HALE COUNTY IN NORTHWEST TEXAS THIS INCLUDES...PLAINVIEW...HALE CENTER... * UNTIL 400 PM CDT * AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF BASEBALLS 2 MILES SOUTH OF PLAINVIEW...MOVING EAST AT 20 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... PLAINVIEW AND HALE CENTER... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3386 10205 3385 10158 3430 10157 3429 10190
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:14 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, May 27, 2:14 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 214 PM CDT MON MAY 27 2002 INTERESTING AFTERNOON/EVENING SHAPING UP WITH PLETHORA OF FEATURES NEAR THE LOCAL AREA. POTENT UPPER DISTURBANCE IN NORTHEAST NEW MEXICO CURRENTLY SPINNING SLOWLY TO THE EAST TOWARD THE NORTHERN TX PANHANDLE WITH H25 SPEED MAX ROTATING THRU BASE OF TROF NEAR EL PASO AT 12Z. SFC ANAL AT 18Z SHOWS DRYLINE HAS MIXED INTO MY WESTERN CWFA WITH CU BUILDING ACROSS THE NORTHWEST COUNTIES WITH DIFFUSE BOUNDARY LOCATED NW TO SE FROM NEAR TULIA INTO THE LOW ROLLING PLAINS. MAIN CONVERGENCE ZONE SETTING UP FROM THE SOUTHWEST TEXAS PANHANDLE CURVING TO ALONG THE I-27 CORRIDOR. WITH TEMPS ALREADY IN THE LOWER TO MID 80S ACROSS THIS AREA...CONVECTION SHOULD FIRE SOON. MAIN SHOW SHOULD BE TO THE NORTH AND EAST OF LUBBOCK IN AREA OF DEEPER MOISTURE AND INVOF OF BOUNDARY. TORNADO THREAT IN THIS AREA WILL BE ENHANCED WITH FAVORABLE BACKING OF LOW LEVEL WINDS AND LOWER LCL/S. SEE SWODY1 FOR ADDITIONAL DETAILS. MODELS CONTINUE THEME OF DEVELOPING SFC LOW WEST OF LUBBOCK TONIGHT THEN DRIFTING IT SOUTH ON TUESDAY. RESULT IS TO DRAG A WEAK FRONT THRU THE CWFA WITH WINDS BECOMING EAST DURING THE DAY. LOWERED MAXES A TAD FOR TUESDAY AS CLOUD COVER AND EASTERLY FLOW LOOK TO INHIBIT WARMING. WITH FRONT IN AREA AND ANY LEFTOVER TSTM BOUNDARIES INHERITED FORECAST WITH CHANCE OF POPS LOOKS GOOD. REST OF FORECAST ALSO LEFT INTACT. UPPER LEVEL RIDGE EXPANDS OVER SOUTHERN ROCKIES FROM MID WEEK INTO THE EARLY PART OF THE WEEKEND...THEN BEGINS TO BREAK DOWN BY EARLY NEXT WEEK. MAX TEMPS LOOK TO BE ABOVE NORMAL THUR-MON WITH MOSTLY DRY CONDITIONS. EXCEPTION COULD BE SOME STORMS SUN-MON AS SOUTHWEST FLOW ALOFT AHEAD OF NEXT UPPER LEVEL SYSTEM NEAR SOUTHERN CALIFORNIA. FRIONA 57/83/57/87 3221 TULIA 58/83/58/87 5221 BROWNFIELD 60/88/61/91 2331 LUBBOCK 61/86/60/90 4331 CHILDRESS 64/83/63/88 +431 ASPERMONT 66/86/65/88 7431 .LUB...NONE. SGE
In the hours before
Special weather statement, May 27, 11:45 AM CDT, 3 hours 30 minutes before
TXZ021>044-271930- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1145 AM CDT MON MAY 27 2002 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS THROUGH TONIGHT. A STRONG DISTURBANCE MOVING ACROSS NEW MEXICO THIS MORNING WILL MOVE ACROSS THE AREA TODAY. LIFT ASSOCIATED WITH THIS DISTURBANCE WILL INTERACT WITH A MOIST UNSTABLE ATMOSPHERE...BOUNDARIES LEFT OVER FROM EARLIER THUNDERSTORMS...AND THE DRYLINE...TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS. SOME OF THE STORMS WILL LIKELY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IN ADDITION...STRONG SOUTHEASTERLY LOW LEVEL FLOW...MAINLY IN THE ROLLING PLAINS AND SOUTHEAST PANHANDLE...WILL MAKE TORNADOES POSSIBLE. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED.
Special weather statement, May 27, 1:48 PM CDT, 1 hour 27 minutes before
TXZ021>026-028>032-034>038-040>044-280100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 148 PM CDT MON MAY 27 2002 TORNADO WATCH 344 IS IN EFFECT UNTIL 8 PM FOR ALL OF THE THE SOUTHERN TEXAS PANHANDLE...THE ROLLING PLAINS...AND ALL BUT THE EXTREME WESTERN SOUTH PLAINS. COUNTIES INCLUDED IN THE WATCH ARE: PARMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...LAMB...HALE FLOYD...MOTLEY...COTTLE...HOCKLEY...LUBBOCK...CROSBY...DICKENS...KING TERRY...LYNN...GARZA...KENT...STONEWALL. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 2:30 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 45 min |
| May 27, 2:42 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 48 min |
| May 27, 3:12 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lubbock | 48 min |
| May 27, 3:28 PM CDT | Tornado Warning | LUB | Swisher | 32 min |
| May 27, 3:49 PM CDT | Tornado Warning | LUB | Hale, Lubbock | 41 min |
| May 27, 4:30 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 45 min |
| May 27, 4:32 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd | 58 min |
| May 27, 5:15 PM CDT | Tornado Warning | LUB | Crosby | 30 min |
| May 27, 5:37 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 23 min |
| May 27, 5:45 PM CDT | Tornado Warning | LUB | Crosby | 30 min |
| May 27, 5:52 PM CDT | Severe Thunderstorm Warning | LUB | Floyd | 38 min |
| May 27, 6:14 PM CDT | Severe Thunderstorm Warning | LUB | Crosby | 46 min |
| May 27, 6:27 PM CDT | Severe Thunderstorm Warning | LUB | Crosby | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.